I am sorry for your son and you as a family. MS suddenly appearing in your life is a bit of a life altering thing. But in many cases it can actually turn out not to be.
Once your son starts on a good disease modifying drug (DMD), relapses, the symptoms and subsequent disability will hopefully be less likely. But the DMDs job is to reduce the number and severity of relapses. They don’t help with symptom management.
Vertigo (which is I assume what’s causing his dizziness) is something that most drugs don’t help with. It’s more a case of rectifying it manually. In the form of exercises. Have a look at https://www.mstrust.org.uk/a-z/dizziness-vertigo
If your son can get a referral to a physiotherapist, they should be able to help with exercises, but that’s not going to be a very quick process. They often have long waiting lists.
Meanwhile he could try some simple exercises. Be warned though that these can temporarily make dizziness worse in the short term, before improving things. (It won’t hurt to try anyway!)
- Sit down somewhere stable - edge of the bed? Preferably holding on to something for stability. Hold a pen or similar up at arms length in front of your face.
- Slowly turn your head from side to side, keeping your eyes focused on the pen, for as long as possible (before feeling you can’t do any more). Count the number or times, or preferably time it - I use my mobile phone.
- Wait until your equilibrium returns, then do it again, trying to increase the time slightly.
- Repeat this several times a day. The aim is to get to at least 2 minutes before having to stop.
You can replace the head movements with keeping your head still and moving the pen, but that’s tiring.
Other exercises are tipping your head backwards and forth, shrugging your shoulders, just generally moving your head around.
In terms of his last few weeks at university, he could ask his neurologist (probably not a GP) if he could get a prescription for a drug to help with fatigue and concentration. There are two main drugs, the best one is Modafinil, but this isn’t easy to get prescribed, plus it can give a person nausea for the first few weeks (which he could live without more of!) The other is Amantadine, it’s actually an anti-viral drug that’s been found to help with fatigue in MS.
When you start looking at the internet to help you understand the disease, try to avoid random googling, the best places to look are this site (the About MS tab at the top), and the MS Trust, which has excellent resources on nearly every subject, symptom and drug therapy available.
And of course, we will help with worries and questions. Just be aware that we’re not experts, except of our own disease, and as MS is different for everyone, we can only tell you about our own experience.
Best of luck to your son and your family. I do hope he manages to get through his last weeks OK and get the degree he’s worked hard for.